Michigan, 2003

Damaging Wind in Michigan, August 2, 2003

August 2, 2003 · NWS GRR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 2, 10:06 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 10:06 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 AM EDT SAT AUG 02 2003

...UPDATED FOR LATE MORNING CLOUDS MIXING OUT...

A STRATUS DECK HAD FORMED UNDER THE RADIATION INVERSIONS SHOWN WELL
ON THE DTX 12Z SOUNDING.  THE WATER VAPOR LOOP SHOWS ONE SHORTWAVE
MOVING THROUGH SOUTHERN LWR MI AT 14Z WHILE AN AREA OF NVA WAS
CROSSING LAKE MICHIGAN.  BEHIND THAT WAS A BETTER SHORTWAVE OVER SRN
MN.  THE RUC AND ETA AGREE THE BEST Q VECTOR CONVERGENCE WILL BE
OVER NRN LWR MI AND IN/OH THIS THIS AFTERNOON.  ALSO THEY BOTH SHOW
AN AREA OF LOW LEVEL DRY AIR (925 TO 700 MB) DRY POCKET OVER SW
LOWER MICHIGAN. THE SURFACE MAP SHOWS THE LOW OVER WI.  MSAS SHOWED
THE BEST INSTABILITY OVER IN/IL WITH SFC LI BELOW -4C.  THERE WAS A
FEW ISOLATED SHOWERS OVER MASON COUNTY BUT STRONG CELLS JUST NORTH
OF THERE AT 1100 AM.

I EXPECT THE LOW CLOUDS TO BURN OFF BETWEEN 11 AM AND 1 PM OVER MOST
OF THE CWA AND THAT WILL BE REPLACED BY A CU DECK. GIVEN THE
VERTICAL TOTALS NEAR 26C...SFC LI FORECAST TO BE NEAR -5C OVER MOST
OF THE CWA AND THE 500 COLD POOL JUST OFF TO THE WEST... PLUS THE
SHORTWAVE FROM MN ROTATING IN THIS AFTERNOON I BELIEVE SHOWERS AND
THUNDERSTORMS WILL RAPIDLY DEVELOP INLAND FROM THE LAKE SHORE THIS
EARLY THIS AFTERNOON AND PERSIST INTO THE LATE EVENING.  WIND SHEAR
IS WEAK BUT CAPES FORECAST NEAR 2000 J/KG... SO STILL LOOKS LIKE
SEVERE WOULD BE POSSIBLE ANYWHERE IN THE CWA THIS AFTERNOON.  HAIL
WOULD BE THE MOST LIKELY SEVERE WEATHER THREAT SINCE FREEZING LEVEL
NEAR 12000 FT. DUE TO HIGH CAPES...WIND CAN NOT BE RULED OUT EITHER.
ALSO SLOW MOVING STORMS COULD RESULT IN LOCAL URBAN AND SMALL STREAM
FLOODING FROM SOME OF THE HEAVIER STORMS. HOWEVER...SINCE THE
HIGHEST SFC DEWPOINTS... BEST DYNAMICS (DPVA AND QVEC CONVERGENCE)
IS SOUTH JUST SOUTH OF MI... I WOULD EXPECT THE BEST COVERAGE OF
SEVERE THUNDERSTORMS WILL BE THERE.

SO... WILL GO WITH VARIABLE CLOUDINESS AND SCT THUNDERSTORMS THIS
AFTERNOON WITH A 40 PERCENT POP. NO REAL CHANGE TO THE GOING
FORECAST.

.GRR...NONE.

WDM
Hazardous weather outlook, Aug 2, 12:10 PM EST, 5 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
110 PM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER
MICHIGAN THIS AFTERNOON AND EVENING. A LINE OF THUNDERSTORMS ALONG
THE LAKE BREEZE WILL MOVE SLOWLY INLAND OVER THE NEXT 2 HOURS...
REACHING U.S. 131 BY 300 PM.  MOST OF THESE STORMS WILL NOT BE
SEVERE.  HOWEVER...A FEW OF THE STORMS ON THAT LINE COULD REACH
SEVERE LIMITS AND PRODUCE HAIL UP TO 1 INCH IN DIAMETER. WIND GUSTS
TO 50 MPH ARE ALSO POSSIBLE FROM THE STRONGEST STORMS. THE SOUTH END
OF THE LINE IS CONTINING TO BUILD SOUTH INTO ALLEGAN COUNTY BY 200
PM.

ELSEWHERE... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
AREAS INLAND OF U.S. 131 AFTER 300 PM. THE THREAT FOR SEVERE
THUNDERSTORMS WILL DIMINISH AFTER SUNSET.

ALL OF THESE STORMS WILL BE SLOW MOVING...MOSTLY TO THE NORTHEAST AT
AROUND 10 MPH. SO...LOCAL URBAN AND SMALL STREAM FLOODING IS
POSSIBLE FROM ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM SUNDAY THROUGH
WEDNESDAY. STORMS MAY BE ON THE STRONG SIDE AGAIN ON SUNDAY. HAIL
WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER HAVE BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING.

WDM

The radar

The Grand Rapids radar (KGRR), 103 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oceana

When
August 2, 12:15 PM EST
Where
Oceana County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.650, -86.283

Several trees were blown down in Colfax.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368712.